Delaware, 2006

Lightning Strike in Delaware, May 13, 2006

May 13, 2006 · NWS PHI · 1 event in 1 county or zone

Lightning struck a barn in Townsend. The ensuing blaze destroyed the structure on Cedar Swamp Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck a barn in Townsend. The ensuing blaze destroyed the structure on Cedar Swamp Road. Firefighters arrived to find the barn ablaze and were unable to save it. Damage was estimated at $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 13, 2:20 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, May 13, 2:20 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 AM EDT SAT MAY 13 2006

.OVERVIEW...
REX TYPE BLOCK WITH THE ANOMALOUS CLOSED LOW (-2 TO -3 SD) OVER THE
GREAT LAKES WILL TAKE A WHILE TO UNRAVEL. WHL EVERYDAY WILL NOT BE A
WASHOUT AND LARGE CHUNKS OF THE DAYS AND NIGHTS WHERE PCPN WILL BE
MENTIONED WILL BE DRY...ITS GOING TO BE HARD TO KEEP THE MNTN OF
SHRA/TSRA OUT FROM ANY DAY. SUN NGT TO MON STILL LOOKS LIKE THE
WETTEST AND MOST WDSPRD PCPN PERIOD. WED MAY BE A DRY DAY WHEN THE
CLIMATOLOGY IS WRITTEN...BUT FOR NOW IT APRS TO BE THE LOWEST PCPN
CHC DAY. EVEN AFTER THE REX BLOCK DISPTS ANOTHER CLOSED LOW DIPS
DOWN TWD OR INTO NEW ENG LATE IN THE FCST PERIOD ONCE AGN CONTG OUR
PCPN CHCS. THE GFS INIT OF THE CLOSED LOW LOOKS BETTER AS DOES ITS
COVERAGE OF THE ONGOING PCPN IN DELMARVA (SLGT WWD ADJUSTMENT
NEEDED) AND WILL BE FOLLOWED OVER THE NAM. MDL SOLNS THO ARE NOT
THAT FAR APART.

&&

.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
FOR TDY WE WILL FOLLOW THE SHRT WV THAT IS LIFTING NWD TO INCR POPS
ACRS OUR CWA. THE COLD POOL ALF COINCIDES WITH DAYTIME HEATING THE
BEST IN OUR NWRN ZONES AND THEY WILL EVENTUALLY HAVE THE HIEST POPS
WI OUR CWA. WAS GOING TO TRY TO KEEP POPS OUT OF OUR FAR ERN
ZONES...BUT PCPN IS CUR ENTERING DE AND ALTHO IT SHLD PIVOT
NWWD...THE TRIGGERING SHRT WV DOES LIFT NWD TDY. WE WILL THUS KEEP A
LOW CHC POP. SVR THREAT DOES NOT LOOK THERE AS FCSTD CAPES EXPECTED
TO BE LT 1000J AND SHEAR VALUES ARE BASICALLY LESS THAN 10M/S. THERE
IS A LTL CONCERN BECAUSE OF THE DRY AIR DEPICTED BLO H8 ON THE FCST
SOUNDINGS AND THE GT 15C THETA E DROP TO THE MID LVLS ON THE NAM
SOUNDINGS (NOT THE GFS). HARD TO SAY NVR WITH AFTN TIMING OF
TSRAS...BUT ANY SVR OR STG TSRA THAT DO OCR SHLD BE ISOLATED IN
CVRG. OTHER CAUSE FOR CONCERN MIGHT BE THE LOW CLDS AND FOG IN THE
NYC AREA. FLOW FCST TO BACK TO THE SE AND THIS MIGHT STILL BE ENUF
OF AN ORTHOGONAL FLOW TO KEEP THE IFR CONDS FROM LINGERING IN OUR
CWA MUCH AFTER SUNRISE. IT LOOKS LIKE THE LOW CLDS AND FOG HAVE
CLEARED MUCH OF THE WATERS S OF LONG IS. WITH THE LONG DAYS AND NO
CLOUDS ABV THE LO CLDS/FOG FOR NOW DON/T BELIEVE THIS WILL BE AN
ISSUE BEYOND THIS MRNG. AS CAN BE EXPECTED THE ONE PLACE WHERE
CONFID ABT THIS IS LOWEST IS NEAR THE NYC CWA BORDER. NOT TOO MANY
DAYS WHERE GFS MOS HAS BEEN TOO HIGH AND TDY SHLD BE NO
EXCEPTION...WE/LL GO ABV GUID IN MOST LOCALES.

THERE WILL STILL BE A COUPLE OF SHRT WVS FLOATING ARND OUR CWA TNGT
WITH YET ANOTHER TWD MRNG TO OUR S SIM TO WHAT IS OCRG NOW. OTHER
THAN REDUCING CHCS...WE/RE GOING TO HAVE TO KEEP POPS IN THE FCST.
FCSTD CAPES AND LI/S STABILIZE OVRNGT AND WE WILL NOT MNTN THUNDER.
SFC FLOW BACKS INTO THE NE AND SOME OF THE LOW CLOUDS/FOG SHLD WORK
ITS WAY BACK INTO OUR ERN ZONES. INSTEAD OF COMPLICATING THE PTYP
FCST FTHR...WE WILL COVER THE PSBLTY OF LGT RAIN OR DRZL (TU OKX)
WITH SHRA MNTN FOR NOW AND ADD SOME OVRNGT PTCHY FOG. NOT GOING TO
QUIBBLE WITH MOS MIN TEMP GUID.

THE PCPN CHCS APPEARS FLIPPED FOR MOM ON SUN AS BOTH THE GFS AND NAM
ARE KEYING ON THE SRN PART OF OUR CWA WITH THE GREATEST INSTAB.
FCSTD STEEPER LAPSE RATES ALSO COINCIDE WITH THE INSTAB BETTER THAN
TDY (WHERE WE ARE FLIPPED TDY). SHRT WV DOES LIFT NWD THRU OUR CWA
AGAIN DURG THE DAY. WHL INSTAB IS FCSTD TO BE LESS UP N...THE FORMER
SHLD GIVE THEM SHRA/TSRA CHCS. SVR WX THREAT ON SUN LOOKS LOW ALSO.
WHL THE LAPSE RATES ARE BETTER...FCSTD WINDS RMN LGT...SB CAPE WILL
PBLY BE LT 1000J AND THE FCSTD MSTR LOOKS DEEPER THAN TDY. WHL THE
ONSHR FLOW LOOKS STGR THAN TDY...IF THU WAS ANY EXAMPLE...WE WILL BE
CLOSER TO GFS MOS THAN THE MUCH COOLER NAM MOS.

THE BETTER ORGANIZED PCPN EVENT SHLD START ON SUN NGT AS ORGANIZED
WAA/ISENTROPIC LIFT IS EXPECTED TO START. INSTAB ALF SUPPORTS
THUNDER IN THE SRN HALF OF OUR CWA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MONDAY REMAINS THE BEST DAY FOR WIDESPREAD PRECIPITATION AS THE LOW
LEVEL JET IS FORECAST TO INTENSIFY AS IT LIFTS NORTHWARD THROUGH
PENNSYLVANIA AND EXIT REGION OF THE 250MB JET WILL BE ACROSS THE
SOUTHERN PART OF OUR CWA. BEYOND MONDAY WITH THE EASTERN HALF OF THE
COUNTRY IN THE TROF, PLENTY OF POPS ARE IN THE FORECAST. THE PROBLEM
IS THE FORECAST WILL LOOK MORE PESSIMISTIC THAN REALITY. EVEN THOUGH
WE MENTION POPS IN EVERY PERIOD FOR SOME ZONES, FOR THE MOST PART
WERE ONLY TALKING ABOUT CHC. NO NEED TO BUILD AN ARK.

&&

.AVIATION...
A VARIETY OF WEATHER ELEMENTS TO DEAL WITH DURING THIS TAF PERIOD.
FIRST OF ALL SATELLITE SHOWING LOW AND MID LEVEL CLOUDS ACROSS ERN
MD, DE AND WEST OF KRDG ROTATING NNW. SHOWERS ASSOCIATED WITH THE
SHORT WAVE WILL BE NEAR THE SOUTHERN SITES THIS MORNING WITH VCSH
INSERTED IN THE EARLY MORNING PERIOD. PATCHY FOG FORMING IN THE CLR
AREAS ACROSS NRN AND ERN NJ WITH A TEMPO GROUP ASSIGNED TO THE AREAS
MORE LIKELY TO GO DOWN IN BR BEFORE DAWN. WIND SHOULD BE LIGHT AND
VARIABLE.

THE AIR MASS WILL BE FAIRLY UNSTABLE TODAY WITH THE COLDER AIR ALOFT
AND SOME SFC HEATING EXPECTED BETWEEN THE BREAKS IN THE CLOUDS. AS
IN THE PREVIOUS TAFS, GENERALLY USED BKN SKY COVER FOR TODAY WEST
AND CENTRAL AREAS WITH SCT CONDITIONS FOR KACY AND KMIV. THE PRECIP
CHANCES SHOULD BE GREATEST WEST WITH A TEMPO GROUP ASSIGNED FOR THE
AFTERNOON PERIOD AT KRDG AND KABE SITES. I USED A PROB30 FOR THE
DELAWARE VALLEY SITES AND LEFT PRECIP OUT OF KMIV AND KACY. WINDS
WILL BE 5 TO 10 KTS FROM THE SE.

TONIGHT AS SFC WINDS SWITCH AROUND TO E, MOIST AIR WILL ROLL ACROSS
THE REGION WITH CONDITIONS DETERIORATING OVERNIGHT FROM EAST TO
WEST. BOTH MAV/MET GUIDANCE HAVE CONDITIONS DETERIORATING TO IFR OR
BELOW AFTER MIDNIGHT...THE 12Z TAFS WILL INCLUDE THIS TREND.

&&

.MARINE...
SCA FOR ANZ450-452 WILL BE DROPPED WITH THE AM FCST ISSUANCE. WINDS
GENERALLY LIGHT SE TODAY AND E AROUND 10 KTS TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED...MAINLY THIS AFTERNOON. THE SEAS
WILL BE 3 TO 4 FT OVER THE COASTAL WATERS AND 1 TO 2 FT IN THE BAY.
THERE WILL ALSO BE AREAS OF FOG OVER THE NORTHERN COASTAL WATERS
THIS MORNING. THE FOG WILL RETURN TONIGHT UNDER THE ERLY FLOW. SCA
CRITERIA MAY BE REACHED AGAIN SUNDAY...BUT I HELD ISSUING THE FLAG
FOR NOW. SEAS CREEP BACK UP TO 5 FT AGAIN ACCORDING TO WAVEWATCH IN
THE PERSISTENT ONSHORE FLOW THAT WILL DEVELOP.

&&

.HYDROLOGY...
THE RAMAPO RIVER SHOULD BE BELOW FLOOD STAGE BY THE TIME THE
RECREATIONAL SOCCER AND BASEBALL GAMES START TODAY. TDY AND TMRW THE
BASIN AVERAGE PCPN AMTS SHOULD AVERAGE LESS THAN ONE QUARTER OF AN
INCH...BUT LOCALIZED AMOUNTS UP TO ONE INCH ARE POSSIBLE EACH
DAY...HOPEFULLY NOT IN THE SAME AREAS. STORM TOTAL AMOUNTS SUNDAY
NIGHT AND MONDAY MIGHT COME CLOSE TO LEVELS WE JUST HAD (DETAILS NOT
THERE YET AS TO WHERE). AS LONG AS THEY DON/T COINCIDE WITH MORRIS
AND SOMERSET COUNTIES AGAIN...LARGER STREAMS AND RIVERS SHOULD
MAINLY REMAIN WITHIN BANKFULL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

OVERVIEW/SHORT TERM...OGIGI
LONG TERM...OKRUZDLO/OGIGI
AVIATION/MARINE...HARA
HYDROLOGY...OGIGI
Hazardous weather outlook, May 13, 2:23 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
323 AM EDT SAT MAY 13 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-141000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
323 AM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TFG

The radar

The Dover AFB radar (KDOX), 85 km away, was scanning. The volume nearest the first event began at 11:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Castle

When
May 13, 6:45 AM EST
Where
New Castle County, Townsend
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507015.